Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 41, NWS Pittsburgh, PA

May 23, 2019Armstrong County, Indiana County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 23, 2019, 8:23 PM EDT for Armstrong County, Indiana County, Westmoreland County, Pennsylvania. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2019, 8:23 PM EDT (00:23 UTC)
Expired
May 23, 2019, 9:15 PM EDT
In force
52 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Armstrong County, PA, Indiana County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 75 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 0.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2019-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2019-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.6
Supercell composite
10.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:38 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 23, 6:38 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
638 PM EDT Thu May 23 2019

.SYNOPSIS...
Severe storms are still possible this evening with a crossing cold
front. Quieter weather is expected Friday as high pressure builds
over the Great Lakes.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
The early eve update featured cosmetic tweaks as scattered convection
can still be expected with the crossing of a cold front. Inhibition
from warm mid levels remains the limiting factor, and that variable
is being degraded with encroachment of the upper trough. Hail and
wind gusts remain the primary hazards, but llvl shear remains
favorable for an isolated tornado. Severe thunderstorm watch remains
in effect.

Showers and thunderstorms will cease with frontal passage later this
evening. Quieter conditions will prevail overnight as high pressure
builds to our west.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
Height rises and a surface high will keep Friday dry. Northwest flow
will keep temperatures near the climatological average.

As our region sits downstream of a building upper level ridge, cold
air will move in aloft and instability will increase throughout the
day Friday. As an weak upper-level tough embedded in the upper-level
ridge moves in Saturday afternoon, a chance for severe storms
returns. Mid and upper level wind shear on model sounds display
40-50kt winds that could cause damaging winds.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The long term will be dominated by the strength and placement of the
Eastern CONUS ridge. The area will lie on the northern periphery of
said ridge, meaning the warm and active pattern will continue.
Chances of showers and storms will continue throughout this period
as weak upper-level troughs quickly pass our CWA.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Sct storms are developing and are expected to persist until passage
of a cdfnt later this eve. Local deterioration to IFR vsby is
anticpated.

.Outlook...
Periodic restrictions are possible through the weekend as
disturbances cross the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 23, 3:59 AM EDT, 16 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
359 AM EDT Thu May 23 2019

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020-WVZ001-
240800-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Hancock-
359 AM EDT Thu May 23 2019

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and tonight.

Slight risk for severe thunderstorms today. Damaging wind gusts, hail
and tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-PAZ021>023-029-031-073>076-WVZ002>004-012-021-509>514-240800-
Garrett-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Brooke-Ohio-Marshall-
Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
359 AM EDT Thu May 23 2019

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania, west central Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Enhanced risk for severe thunderstorms today. Damaging wind gusts,
hail and tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 23, 6:55 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
655 PM EDT Thu May 23 2019

OHZ069-WVZ004-012-232330-
Monroe-Marshall-Wetzel-
655 PM EDT Thu May 23 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT EAST CENTRAL MONROE...NORTHWESTERN WETZEL AND
SOUTHERN MARSHALL COUNTIES...

At 655 PM EDT, a strong thunderstorm was located 7 miles northwest of
New Martinsville, moving east at 35 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
New Martinsville...               Pine Grove...
Clarington...                     Cameron...
Lynn Camp...                      Wileyville...
Proctor...                        Hannibal...
Laings...                         Big Run...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3970 8104 3979 8102 3977 8052 3953 8060
TIME...MOT...LOC 2255Z 284DEG 29KT 3973 8094
Special weather statement, May 23, 7:40 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
740 PM EDT Thu May 23 2019

WVZ012-021-509-240015-
Marion-Monongalia-Wetzel-
740 PM EDT Thu May 23 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT WEST CENTRAL MONONGALIA...NORTHEASTERN WETZEL AND
MARION COUNTIES...

At 740 PM EDT, a strong thunderstorm was located near Hundred, or 9
miles northwest of Mannington, moving east at 30 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Fairmont...                       Mannington...
Pleasant Valley...                Barrackville...
Monongah...                       Grant Town...
Farmington...                     Worthington...
Baxter...                         Big Run...
Rachel...                         Carolina...

This includes  Interstate 79 in West Virginia between mile markers
130 and 132.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3956 8059 3961 8062 3966 8059 3967 8050
      3959 8011 3940 8019
TIME...MOT...LOC 2340Z 291DEG 28KT 3959 8050
Special weather statement, May 23, 8:08 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
808 PM EDT Thu May 23 2019

PAZ014-021>023-073-074-240045-
Armstrong-Butler-Westmoreland Ridges-Westmoreland-Allegheny-Indiana-
808 PM EDT Thu May 23 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHWESTERN INDIANA...SOUTHEASTERN BUTLER...NORTHEASTERN
ALLEGHENY...NORTHEASTERN WESTMORELAND AND SOUTHERN ARMSTRONG
COUNTIES...

At 807 PM EDT, a strong thunderstorm was located over Freeport, or 7
miles northwest of Vandergrift, moving southeast at 40 mph.

Wind gusts up to 50 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Indiana...                        Vandergrift...
Homer City...                     Apollo...
Lower Burrell...                  Harrison Township...
Natrona Heights...                Blairsville...
Brackenridge...                   Leechburg...
Freeport...                       Black Lick...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4064 7980 4078 7968 4062 7899 4034 7918
TIME...MOT...LOC 0007Z 297DEG 34KT 4069 7965
Local storm report, May 23, 8:19 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
819 PM EDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     REYNOLDSVILLE           41.09N  78.89W
05/23/2019                   JEFFERSON          PA   911 CALL CENTER

            TREES REPORTED DOWNED NEAR TOWN. ALSO, TREES REPORTED
            DOWN IN PINE CREEK.

&&

EVENT NUMBER PBZ1902080
Local storm report, May 23, 8:20 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
820 PM EDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     REYNOLDSVILLE           41.09N  78.89W
05/23/2019                   JEFFERSON          PA   911 CALL CENTER

            TREES REPORTED DOWNED NEAR TOWN. ALSO, TREES REPORTED
            DOWN IN PINE CREEK.

&&

CORRECTED EVENT TIME

EVENT NUMBER PBZ1902080
Local storm report, May 23, 8:21 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
821 PM EDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     BROOKVILLE              41.16N  79.08W
05/23/2019                   JEFFERSON          PA   911 CALL CENTER

            TREES REPORTED DOWN NEAR TOWN.

&&

EVENT NUMBER PBZ1902081

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:08 PM EDTSpecial Weather StatementPBZIndiana37 min
May 23, 8:45 PM EDTTornado WarningPBZIndiana, Westmoreland30 min
May 23, 11:35 PM EDTSevere Thunderstorm WarningPBZWestmoreland11 min
May 23, 9:16 PM EDTSevere Thunderstorm WarningPBZPreston, Tucker29 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.